Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 61, NWS Flagstaff, AZ

August 17, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 17, 2008, 3:38 PM MST for Coconino County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2008, 3:38 PM MST (22:38 UTC)
Expired
Aug 17, 2008, 3:59 PM MST
In force
21 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:00 PM MST, 38 minutes earlier.

Area forecast discussion, Aug 17, 3:00 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON AUG 17 2008

.SYNOPSIS...SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TUESDAY ACROSS MOST OF NORTHERN ARIZONA. A DRYING
TREND IS EXPECTED TO START MID-WEEK...WITH DECREASING THUNDERSTORM
ACTIVITY THROUGH FRIDAY.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED SHORTLY AFTER
1100 AM MST THIS MORNING ACROSS THE MOGOLLON RIM AND ARE RUNNING
ALONG AND SLIGHTLY EAST OF THE RIM TO THE SOUTHEAST. THE STORMS ARE
RUNNING PRETTY MUCH SINGLE FILE AT THIS TIME...WHICH IS EQUATING TO
DECENT PRECIPITATION AMOUNTS IN A SMALL AREA. WILL CONTINUE TO SEE
THE ACTIVITY THROUGH THE LATER AFTERNOON AND AND EARLY EVENING
HOURS...WITH THE ACTIVITY GRADUALLY DIMINISHING AFTER SUNSET.

RIDGE OF HIGH PRESSURE TO THE WEST OF THE STATE WILL GRADUALLY PUSH
TO THE EAST. THERE WILL BE SOME DRYING OUT OF THE AIR MASS...BUT WE
WILL PROBABLY SEE SOME SHOWERS AND THUNDERSTORM DEVELOPING IN THE
AFTERNOON. HAVE ADJUSTED POPS UPWARD SLIGHTLY TO ACCOUNT FOR THIS.
ALSO...THE STEERING FLOW FOR STORMS LOOKS LIKE IT WILL BE MORE OUT
OF A WESTERLY AND NORTHWESTERLY DIRECTION FOR TUESDAY. AS A RESULT
WE HAVE SHADED POP GRIDS ACCORDINGLY.

FOR WEDNESDAY THROUGH SATURDAY...THE DRYING TREND CONTINUES AND POP
COVERAGE HAS BEEN KEPT IN THE SLIGHT CHANCE CATEGORY. MODELS ARE NOT
CONSISTENT WITH THE PLACEMENT OF THE HIGH FOR THE WEEKEND...SO HAVE
KEPT LOW POPS IN THE FORECAST UNTIL THERE IS BETTER CONSISTENCY WITH
THE SOLUTIONS.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL
DIMINISH THIS EVENING...WITH ISOLATED THUNDERSTORMS AFTER 03Z. DRIER
AIR WILL CONTINUE TO FILTER INTO THE AREA ON TUESDAY...WITH ONLY
WIDELY SCATTERED STORMS EXPECTED OVER THE HIGH TERRAIN IN THE
AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

THURSDAY THROUGH SATURDAY...EXPECT ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS...PRIMARILY ALONG AND SOUTH OF THE
MOGOLLON RIM AND WHITE MOUNTAINS. LITTLE ACTIVITY IS EXPECTED
NORTH OF THE RIM. MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15
PERCENT IN ALL LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...............42
AVIATION/FIRE WX.....BAK

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 17, 9:58 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
958 AM MST SUN AUG 17 2008

AZZ004>018-037>040-180715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
958 AM MST SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE SPINNING OVER COLORADO...COMBINED WITH THE
VERY MOIST AIR MASS ACROSS NORTHERN ARIZONA...WILL BRING ANOTHER
DAY OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE MAIN THREATS
FROM THESE STORMS WILL BE LOCALIZED FLOODING DUE TO HEAVY RAIN
AS WELL AS LARGE HAIL AND WINDS UP TO 50 MPH. STORM MOTION THIS
AFTERNOON IS EXPECTED TO BE FROM THE NORTHWEST TO THE SOUTHEAST AT
AROUND 15 TO 20 MPH.

SOME AREAS HAVE ALREADY RECEIVED VERY HEAVY RAIN OVER THE PAST 24
TO 48 HOURS. THESE AREAS INCLUDE PORTIONS OF WESTERN COCONINO
COUNTY AND EXTREME NORTHEASTERN YAVAPAI COUNTY...AS WELL AS
PORTIONS OF THE LITTLE COLORADO RIVER VALLEY SOUTHEAST OF WINSLOW
IN SOUTHERN NAVAJO COUNTY. WITH THE GROUND NEAR OR AT
SATURATION IN THESE LOCATIONS...ANY STRONG THUNDERSTORMS THAT
MOVE OVER THESE AREAS MAY CAUSE LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH
PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:26 PM MSTAreal Flood AdvisoryFGZCoconino12 hr
Aug 17, 12:19 AM MSTFlash Flood WarningFGZCoconino6 hr
Aug 17, 6:38 AM MSTFlash Flood WarningFGZCoconino12 hr
Aug 17, 1:50 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 17, 2:41 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 17, 3:10 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 17, 4:53 PM MSTSevere Thunderstorm WarningFGZYavapai28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.